Advertisement

Inventiones mathematicae

, Volume 206, Issue 1, pp 229–268 | Cite as

Unimodular hyperbolic triangulations: circle packing and random walk

  • Omer Angel
  • Tom Hutchcroft
  • Asaf Nachmias
  • Gourab Ray
Article

Abstract

We show that the circle packing type of a unimodular random plane triangulation is parabolic if and only if the expected degree of the root is six, if and only if the triangulation is amenable in the sense of Aldous and Lyons [1]. As a part of this, we obtain an alternative proof of the Benjamini–Schramm Recurrence Theorem [19]. Secondly, in the hyperbolic case, we prove that the random walk almost surely converges to a point in the unit circle, that the law of this limiting point has full support and no atoms, and that the unit circle is a realisation of the Poisson boundary. Finally, we show that the simple random walk has positive speed in the hyperbolic metric.

Notes

Acknowledgments

OA is supported in part by NSERC. AN is supported by the Israel Science Foundation Grant 1207/15 as well as NSERC and NSF grants. GR is supported in part by the Engineering and Physical Sciences Research Council under Grant EP/103372X/1. All circle packings above were generated using Ken Stephenson’s CirclePack software [40]. We thank Ken for his assistance using this software and for useful conversations. We also thank the referee for their comments and suggestions.

References

  1. 1.
    Aldous, D., Lyons, R.: Processes on unimodular random networks. Electron. J. Probab. 12(54), 1454–1508 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Ancona, A., Lyons, R., Peres, Y.: Crossing estimates and convergence of Dirichlet functions along random walk and diffusion paths. Ann. Probab. 27(2), 970–989 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Angel, O.: Growth and percolation on the uniform infinite planar triangulation. Geom. Funct. Anal. 13(5), 935–974 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Angel, O., Barlow, M.T., Gurel-Gurevich, O., Nachmias, A.: Boundaries of planar graphs, via circle packings. Ann. Probab. arXiv:1311.3363. (to appear)
  5. 5.
    Angel, O., Chapuy, G., Curien, N., Ray, G.: The local limit of unicellular maps in high genus. Elec. Commun. Prob. 18, 1–8 (2013)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Angel, O., Curien, N.: Percolations on random maps I: half-plane models. Ann. Inst. Henri Poincaré Probab. Stat. 51(2), 405–431 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Angel, O., Hutchcroft, T., Nachmias, A., Ray, G.: Hyperbolic and parabolic unimodular random maps (In preparation) Google Scholar
  8. 8.
    Angel, O., Nachmias, A., Ray, G.: Random walks on stochastic hyperbolic half planar triangulations. In: Random Structures Algorithms. arXiv:1408.4196. (To appear)
  9. 9.
    Angel, O., Ray, G.: Classification of half-planar maps. Ann. Probab. 43(3), 1315–1349 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Angel, O., Schramm, O.: Uniform infinite planar triangulations. Commun. Math. Phys. 241(2–3), 191–213 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Beardon, A.F., Stephenson, K.: Circle packings in different geometries. Tohoku Math. J. (2) 43(1), 27–36 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Benjamini, I., Curien, N.: Ergodic theory on stationary random graphs. Electron. J. Probab. 17(93):20 (2012)Google Scholar
  13. 13.
    Benjamini, I., Curien, N.: Simple random walk on the uniform infinite planar quadrangulation: subdiffusivity via pioneer points. Geom. Funct. Anal. 23(2), 501–531 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Benjamini, I., Lyons, R., Schramm, O.: Percolation perturbations in potential theory and random walks. In: Random walks and discrete potential theory (Cortona, 1997). Sympos. Math. XXXIX, 56–84. Cambridge University Press, Cambridge (1999)Google Scholar
  15. 15.
    Benjamini, I., Paquette, E., Pfeffer, J.: Anchored expansion, speed, and the hyperbolic Poisson Voronoi tessellation. ArXiv e-prints (2014)Google Scholar
  16. 16.
    Benjamini, I., Schramm, O.: Harmonic functions on planar and almost planar graphs and manifolds, via circle packings. Invent. Math. 126(3), 565–587 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Benjamini, I., Schramm, O.: Random walks and harmonic functions on infinite planar graphs using square tilings. Ann. Probab. 24(3), 1219–1238 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Benjamini, I., Schramm, O.: Percolation in the hyperbolic plane. J. Am. Math. Soc 14(2), 487–507 (2001). (electronic)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Benjamini, I., Schramm, O.: Recurrence of distributional limits of finite planar graphs. Electron. J. Probab. 6(23), 1–13 (2001)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Curien, N.: Planar stochastic hyperbolic triangulations. Probab. Theory Relat. Fields 1–32 (2015)Google Scholar
  21. 21.
    Curien, N., Miermont, G.: Uniform infinite planar quadrangulations with a boundary. Random Struct. Algorithms 47(1), 30–58 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Furstenberg, H.: A Poisson formula for semi-simple Lie groups. Ann. Math. 77(2), 335–386 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Georgakopoulos, A.: The boundary of a square tiling of a graph coincides with the poisson boundary. Invent. Math. (to appear) Google Scholar
  24. 24.
    Gurel-Gurevich, O., Nachmias, A.: Recurrence of planar graph limits. Ann. Math. (2) 177(2), 761–781 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Hansen, L.J.: On the Rodin and Sullivan ring lemma. Complex Variab. Theory Appl. 10(1), 23–30 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2002)zbMATHGoogle Scholar
  27. 27.
    He, Z.-X., Schramm, O.: Fixed points, Koebe uniformization and circle packings. Ann. Math. (2) 137(2), 369–406 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    He, Z.-X., Schramm, O.: Hyperbolic and parabolic packings. Discrete Comput. Geom. 14(2), 123–149 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Kaimanovich, V.A.: Measure-theoretic boundaries of Markov chains, 0-2 laws and entropy. In: Proceedings of the Conference on Harmonic Analysis and Discrete Potential Theory, pp. 145–180 (Frascati, Plenum, 1991)Google Scholar
  30. 30.
    Kesten, H.: Symmetric random walks on groups. Trans. Am. Math. Soc. 92, 336–354 (1959)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Koebe, P.: Kontaktprobleme der konformen Abbildung, Hirzel (1936)Google Scholar
  32. 32.
    Lipton, R.J., Tarjan, R.E.: Applications of a planar separator theorem. SIAM J. Comput. 9(3), 615–627 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Lyons, R., Peres, Y.: Probability on Trees and Networks. Cambridge University Press, Cambridge (2015). http://mypage.iu.edu/~rdlyons/. (In preparation)
  34. 34.
    Miller, G.L., Teng, S.-H., Thurston, W., Vavasis, S.A.: Separators for sphere-packings and nearest neighbor graphs. J. ACM 44(1), 1–29 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Pete, G.: Probability and geometry on groups (2014). http://www.math.bme.hu/~gabor/PGG.pdf
  36. 36.
    Ray, G.: Hyperbolic random maps. PhD thesis, UBC (2014)Google Scholar
  37. 37.
    Rodin, B., Sullivan, D.: The convergence of circle packings to the Riemann mapping. J. Differ. Geom. 26(2), 349–360 (1987)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Rohde, S.: Oded Schramm: from circle packing to SLE. Ann. Probab. 39, 1621–1667 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Schramm, O.: Rigidity of infinite (circle) packings. J. Am. Math. Soc. 4(1), 127–149 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Stephenson, K.: Circle Pack, Java 2.0. http://www.math.utk.edu/~kens/CirclePack
  41. 41.
    Stephenson, K.: Introduction to circle packing. In: The Theory of Discrete Analytic Functions. Cambridge University Press, Cambridge (2005)Google Scholar
  42. 42.
    Thurston, W.P.: The Geometry and Topology of 3-Manifolds. Princeton Lecture Notes, Princeton, pp. 1978–1981Google Scholar
  43. 43.
    Virág, B.: Anchored expansion and random walk. Geom. Funct. Anal. 10(6), 1588–1605 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Woess, W.: Random walks on infinite graphs and groups. In: Cambridge Tracts in Mathematics, vol. 138. Cambridge University Press, Cambridge (2000)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  • Omer Angel
    • 1
  • Tom Hutchcroft
    • 1
  • Asaf Nachmias
    • 2
  • Gourab Ray
    • 3
  1. 1.Department of MathematicsUniversity of British ColumbiaVancouverCanada
  2. 2.School of Mathematical SciencesTel Aviv UniversityTel AvivIsrael
  3. 3.Statistical LaboratoryUniversity of CambridgeCambridgeUK

Personalised recommendations